Holiday revelers beware: Seasonal indulgences like eggnog and fruitcake might give you heartburn, but the acid-fighting medicine you take for relief might lead to something worse, researchers say.
People on popular prescription heartburn drugs _ Prilosec, Prevacid and Nexium _ seem more prone to getting a potentially dangerous &to=http://english.pravda.ru/fun/2002/06/11/30109.html' target=_blank>diarrhea caused by the bug Clostridium difficile, new research shows. C-diff, as it's known, can cause severe diarrhea and crampy intestinal inflammation called colitis.
Dr. Sandra Dial and colleagues at McGill University in Montreal examined data on more than 18,000 patients in the United Kingdom from 1994 to 2004. During that time, 1,672 cases of C-diff were diagnosed, and the numbers increased from less than 1 per 100,000 in 1994 to 22 per 100,000 last year.
Patients with prescriptions for powerful acid-fighters called proton pump inhibitors, which include Prilosec and Prevacid, were almost three times more likely to be diagnosed with the bug than those not taking the drugs. Those on less potent prescription drugs called H2 receptor antagonists, which include Pepcid and Zantac, were two times more likely than nonusers to get C-diff infections.
The widely used and heavily promoted drugs reduce levels of gastric acid that can keep C-diff germs at bay.
Dr. L. Clifford McDonald, a researcher at the federal Centers for Disease Control and Prevention, said proton pump inhibitors recently were implicated in a C-diff outbreak at a hospital and nursing homes in Maine.
"It's not surprising in my mind that there could be some association" with acid-fighting drugs, said McDonald, who was not involved in Dial's study. If there is, "I do think it would be very important because, boy, everyone and their brother seems to be on them."
Most study patients hadn't been recently hospitalized and weren't taking antibiotics, which both can increase risks for C-difficile infections.
Also, most patients hadn't been diagnosed with ulcers or acid reflux, so it's possible many simply had heartburn, Dial said.